FRIDAY, June 14, 2019 (HealthDay News) — There is an increased risk for behavioral problems in children of mothers with epilepsy who take common antiepileptic drugs during pregnancy, according to a study published online June 5 in Epilepsia.
Yfke Huber-Mollema, from the University of Amsterdam, and colleagues used the Child Behavior Checklist and the Social Emotional Questionnaire to examine behavioral problems in 26 valproate (VPA)-exposed children versus 37 children exposed to carbamazepine (CBZ), 88 to lamotrigine (LTG), and 30 to levetiracetam (LEV).
The researchers noted high percentages of children with clinically relevant behavior problems across all four antiepileptic drug exposure groups (32 percent of VPA-exposed children, 14 percent of CBZ, 16 percent of LTG, and 14 percent of LEV). VPA-exposed children had significantly more social problems than those exposed to LTG or LEV and significantly more attention problems than LEV-exposed children when adjusting for potential confounders. Compared with LEV-exposed children, LTG-exposed children had significantly more attention deficit behavior but significantly less anxious behavior.
“It is important that prenatally antiepileptic drug-exposed children are regularly screened for behavioral problems so that appropriate help can be provided,” the authors write.
Copyright © 2019 HealthDay. All rights reserved.